Alert archive / New York / Special Marine Warnings in 2016

Special Marine Warning 80, NWS Buffalo, NY

October 2, 2016

NWS Buffalo, NY issued this special marine warning at Oct 2, 2016, 5:39 PM EDT. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2016, 5:39 PM EDT (21:39 UTC)
Expired
Oct 2, 2016, 6:45 PM EDT
In force
66 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Ft Drum radar (KTYX), 51 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WHUS51 KBUF 022139
SMWBUF
LOZ044-045-064-065-022245-
/O.NEW.KBUF.MA.W.0080.161002T2139Z-161002T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
539 PM EDT SUN OCT 2 2016

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE ONTARIO FROM OSWEGO TO SOUTHWICK BEACH...

* UNTIL 645 PM EDT.

* AT 538 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
  WATERSPOUTS WAS LOCATED NEAR OSWEGO...MOVING NORTHEAST AT 20 KNOTS.

  HAZARD...WATERSPOUTS AND WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY 
           HAZARDOUS SEAS. SMALL CRAFT COULD BE DAMAGED IN BRIEFLY 
           HIGHER WINDS AND SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  SELKIRK BEACH...SANDY ISLAND BEACH...NORTH POND...OSWEGO...
  MEXICO BAY AND SOUTHWICK BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

&&

LAT...LON 4361 7615 4356 7616 4351 7620 4348 7629
      4349 7640 4344 7646 4342 7652 4357 7665
      4379 7621 4376 7617 4371 7616 4368 7611
      4366 7610
TIME...MOT...LOC 2138Z 245DEG 20KT 4352 7651 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

RSH
2 follow-up statements
513 
FZUS71 KBUF 022222
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
622 PM EDT SUN OCT 2 2016

LOZ044-045-064-065-022245-
/O.CON.KBUF.MA.W.0080.000000T0000Z-161002T2245Z/
622 PM EDT SUN OCT 2 2016

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 645 PM EDT...

FOR THE FOLLOWING AREAS...
  LAKE ONTARIO FROM OSWEGO TO SOUTHWICK BEACH...

AT 621 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
WATERSPOUTS WAS LOCATED NEAR SANDY ISLAND BEACH...MOVING NORTHEAST
AT 20 KNOTS.

HAZARD...WATERSPOUTS AND WIND GUSTS 34 KNOTS OR GREATER. 

SOURCE...RADAR INDICATED. 

IMPACT...WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY 
         HAZARDOUS SEAS. SMALL CRAFT COULD BE DAMAGED IN BRIEFLY 
         HIGHER WINDS AND SUDDENLY HIGHER WAVES. 

LOCATIONS IMPACTED INCLUDE...
SANDY ISLAND BEACH...NORTH POND...SELKIRK BEACH...MEXICO BAY AND
SOUTHWICK BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

&&

LAT...LON 4361 7615 4356 7616 4351 7620 4348 7629
      4349 7640 4345 7646 4361 7644 4379 7621
      4376 7617 4371 7616 4368 7611 4366 7610
TIME...MOT...LOC 2221Z 245DEG 20KT 4362 7621 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

RSH
274 
FZUS71 KBUF 022247
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
647 PM EDT SUN OCT 2 2016

LOZ044-045-064-065-022255-
/O.EXP.KBUF.MA.W.0080.000000T0000Z-161002T2245Z/
647 PM EDT SUN OCT 2 2016

...THE SPECIAL MARINE WARNING EXPIRED AT 645 PM EDT...

THE AFFECTED AREAS WERE... 
  LAKE ONTARIO FROM OSWEGO TO SOUTHWICK BEACH...

THE AREA OF THUNDERSTORMS HAVE WEAKENED AND FOR THE MOST
PART...MOVED ONSHORE. WHILE THIS AREA OF THUNDERSTORMS NO LONGER
POSE A SIGNIFICANT THREAT TO BOATERS....ADDITIONAL SHOWERS AND
THUNDERSTORMS TONIGHT INTO MONDAY WILL STILL HAVE THE POTENTIAL TO
GENERATE WATERSPOUTS.

LAT...LON 4361 7615 4356 7616 4351 7620 4348 7629
      4349 7640 4345 7646 4361 7644 4379 7621
      4376 7617 4371 7616 4368 7611 4366 7610
TIME...MOT...LOC 2243Z 245DEG 20KT 4362 7621 

$$

RSH

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Oct 2, 5:04 PM EDT, 35 minutes earlier.

Area forecast discussion, Oct 2, 5:04 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
504 PM EDT SUN OCT 2 2016

.SYNOPSIS...
An upper level low will slowly cross the region tonight, then will
exit into New England and weaken on Monday. This will keep the
weather unsettled through Monday with periods of rain showers and a
few thunderstorms. High pressure will then bring a return to dry and
warm weather Tuesday through Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 2045z...the initial cohesive band of showers/embedded storms
has pushed east into the Eastern Finger Lakes and Eastern Lake
Ontario...with additional clusters of scattered to numerous showers
and storms slowly progressing eastward across Western New York and
nearby Southern Ontario. The scattered storms are being supported by
a combination of daytime heating over land and diabatic contributions
from the lakes...with small hail remaining possible with any these
given both steep low/mid level lapse rates and low wetbulb zero heights.
A few of the these may also contain gusty winds given marginally
favorable shear...as well as some brief/locally heavy downpours.

With the most recent forecast update...have just tweaked the very
near term portion of the forecast to better align it with current
radar trends...otherwise the thinking from earlier this afternoon
remains the same...as a well defined mid level low just upstream
across southwest Ontario province will move steadily east across
our region tonight. Large scale ascent will maximize just ahead of
the closed low where DPVA and upper level divergence are maximized.
This area of stronger forcing should coincide with the most concentrated
area of showers and scattered thunderstorms...which will reach the
counties southeast/east of Lake Ontario this evening.

In addition, the airmass will grow marginally cold enough to also
support a lake response, with lake induced equilibrium levels rising
to over 20k feet off Lake Erie in the afternoon with the approach of
the upper level low and associated cold pool, and eventually Lake
Ontario later on tonight.

Overnight, what remains of the more concentrated showers with the
closed low will linger east of Lake Ontario, with some lake
enhancement also developing late tonight and early Monday east and
southeast of the lake from Wayne County to Oswego County and the Tug
Hill. Some lake effect rain will also develop for a few hours from
late evening through the early overnight east and southeast of Lake
Erie, mainly from the Chautauqua County shore to southern Erie
County. This will eventually spread inland towards Jamestown and
weaken late tonight.

On Monday wrap around moisture and moist cyclonic northwest flow
will produce a few more widely scattered showers across much of the
area in the morning. Lake enhancement will produce more widespread
showers initially southeast of Lake Ontario. The showers will slowly
end during the afternoon as the deeper moisture and ascent pull away
from the region with the mid level low filling and dissipating
across southern New England. Showers will be last to end southeast
of Lake Ontario where a few lake enhanced showers may last through
mid afternoon.

&&

.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/...
Monday night through Thursday will finally see a prolonged period of
guaranteed dry weather, moderating temperatures and more sunshine
across the region as a bubble of high pressure builds in abruptly
behind the departing low pressure system. Developing southerly
return flow, downslope winds, and warmer air advecting in aloft will
finally scour out the cool pool and low-level moisture left behind
by the upper-level low. This will result in day-to-day warming and
more abundant sunshine by mid-week. High temperatures will warm to
near 70 on Tuesday, to the low 70s on Wednesday, and to the mid 70s
by Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
While a strong sub tropical ridge centered off the Mid Atlantic
Coast will keep fair pleasant weather over our region to start the
period...conditions will deteriorate as we head into the weekend. A
robust mid level shortwave will push northeast across the Upper
Great Lakes on Friday...and this feature will push its associated
sfc cold front through our region Friday night and Saturday. The
medium range ensembles are in loose agreement with this general
scenario into Saturday...then they diverge as we closeout the
weekend. This will result in a larger than normal drop of in
forecaster confidence with time. The details...

High pressure anchored near Long Island will remain our dominating
weather feature Thursday night and Friday. After a star filled
night...it will be beautiful on Friday as sun filled skies and H85
temps in the vcnty of 12c will easily support max temps of 70 to 75.
These readings will be well above normal early October values.

A slow moving cold front will then make its way across our forecast
area during the day Saturday. While the guidance packages are in
decent agreement about the speed of this feature...they differ in
the amount of tropical moisture that is entrained into the airmass
associated with the front. Will continue to use chc pops into
Saturday night with the passage of this feature.

For Sunday...will maintain the line of thinking from previous ECMWF
guidance packages that a large sfc high will build across the Lower
Great Lakes. While this should be a dry day...have to temper the
favored ECMWF with slgt chc pops to stay close to adjacent forecast
areas.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Scattered to numerous showers across western New York will spread
east into Central NY by this evening in advance of a mid level closed
low. The heavier showers will produce MVFR and brief IFR VSBY. A few
thunderstorms will also develop, with a few storms producing small
hail. Overnight, the showers associated with the mid level low will
focus on areas east of Lake Ontario, with showers becoming widely
scattered elsewhere. A few lake effect rain showers will also
develop southeast of Lake Erie later this evening through the early
overnight, and Monday morning southeast of Lake Ontario. Again, a
few of the heavier showers will produce MVFR and brief IFR VSBY.

CIGS will be a mix of VFR and MVFR through the rest of the daylight
hours...with MVFR favored across higher terrain and within the
heavier showers. Overnight areas of MVFR will develop with plenty of
low level moisture available, and weak upslope flow developing. IFR
CIGS will develop overnight across the higher terrain, and also
southeast of the lakes in lake effect. These lower CIGS will persist
into Monday morning before slowly improving to VFR across lower
elevations and MVFR higher terrain by Monday afternoon.

Outlook...

Tuesday through Friday...Mainly VFR except for late night and
morning river valley fog with local IFR.

&&

.MARINE...
A diffuse surface low will slowly move east across the lakes
tonight, following the west to east track of its supporting upper
level low. Winds will become southwest increase this afternoon on
Lake Erie and this evening on Lake Ontario. Winds should should
remain below Small Craft Advisory criteria, with choppy conditions
at times on both lakes. Winds will diminish on Monday as the surface
low drifts towards New England and dissipates. High pressure will
then bring light winds Tuesday through Thursday.

Conditions are favorable for waterspouts through Monday morning on
Lakes Erie and Ontario as the upper level low approaches and air
cools aloft. The new run of the Szilagyi waterspout forecast
continues to support a good chance of waterspouts through the first
half of Monday on both lakes. Waterspouts are most likely in and
near lake enhanced showers where low level convergence is maximized.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HITCHCOCK/JJR
NEAR TERM...HITCHCOCK/JJR
SHORT TERM...CHURCH
LONG TERM...RSH
AVIATION...HITCHCOCK/JJR
MARINE...HITCHCOCK
Hazardous weather outlook, Oct 2, 7:53 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
753 AM EDT SUN OCT 2 2016

NYZ001>008-010>014-019>021-085-031200-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
753 AM EDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-031200-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
753 AM EDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF WATERSPOUTS TODAY THROUGH MONDAY MORNING ON
LAKES ERIE AND ONTARIO. WATERSPOUTS CAN PRODUCE LOCALLY HIGHER
WINDS AND WAVES THAT CAN QUICKLY CAPSIZE SMALL BOATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 12:46 PM EDTSpecial Marine WarningBUF119 min
Oct 2, 2:01 PM EDTSpecial Marine WarningBUF119 min
Oct 2, 2:23 PM EDTSpecial Marine WarningBUF52 min
Oct 2, 3:02 PM EDTSpecial Marine WarningBUF88 min
Oct 2, 3:53 PM EDTSpecial Marine WarningBUF97 min
Oct 2, 4:20 PM EDTSevere Thunderstorm WarningBUFCayuga, Wayne55 min
Oct 2, 4:29 PM EDTSpecial Marine WarningBUF61 min
Oct 2, 5:57 PM EDTSevere Thunderstorm WarningBUFOswego63 min

Nearby

Special Marine Warnings in New York, 2016Every special marine warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.